Missouri, 2009

Flash Flooding and Hail in Missouri, August 16 to 17, 2009

August 16 to 17, 2009 · NWS EAX · 14 events in 10 counties and zones

Heavy rains fell during the late evening hours of August 16th, into the morning hours of August 17, 2009. Numerous reports of flash flooding were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

Heavy rains fell during the late evening hours of August 16th, into the morning hours of August 17, 2009. Numerous reports of flash flooding were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 16, 8:46 PM CST, 34 minutes earlier.

Area forecast discussion, Aug 16, 8:46 PM CST, 34 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
946 PM CDT SUN AUG 16 2009

.DISCUSSION...

WILL BE BUMPING UP THE START TIME TO THE FLASH FLOOD WATCH DUE TO
ONGOING CONVECTION INCREASING IN INTENSITY AND COVERAGE FROM THE KC
AREA TO KIRKSVILLE...PLUS THE INCREASING LIKELIHOOD OF A COMPLEX OF
HEAVY RAIN PRODUCING SHOWERS AND THUNDERSTORMS FORMING OVER CENTRAL
AND EAST CENTRAL KS BY AROUND MIDNIGHT AND THEN TRACKING NORTHEAST
BACK ACROSS WEST CENTRAL MO OVERNIGHT. WITH THE COLD FRONT NOW NEAR
A MCI TO IRK LINE...AND EXPECTED TO STALL NEAR THIS REGION...AND
PRECIPITABLE WATER VALUES APPROACHING 2 INCHES THE POTENTIAL FOR
FLASH FLOODING OVERNIGHT LOOKS LIKE IT COULD START SOONER.

MJ

&&

.PREV DISCUSSION...
/347 PM CDT SUN AUG 16 2009/
FORECAST CONCERNS CONTINUES TO BE THE THREAT OF CONVECTION FOR AT
LEAST THE NEXT COUPLE OF DAYS. THIS MORNINGS CONVECTION AS SHIFTED
EAST AS A SHORTWAVE HAS PIVOTED NE INTO IA AND MN. THE MORNING
CONVECTION AND EXISTING CLOUD COVER HAS KEPT TEMPERATURES IN
CHECK...THUS LIMITING THE INSTABILITY ALONG THE BOUNDARY IN NW MO.
FCST SOUNDINGS SUGGEST A WEAK SUBSIDENCE INVERSION AT AROUND H7...BUT
NEVERTHELESS...A FEW THUNDERSTORMS MAY DEVELOPMENT ALONG THE BOUNDARY
WITHIN THE REGION OF WEAK CONVERGENCE. CANNOT RULE OUT AN ISOLATED
STRONG STORM...BUT GIVEN MODEST INSTABILITY...POOR MID LVL LAPSE
RATES AND WEAK SHEAR...SEVERE THUNDERSTORMS ARE NOT EXPECTED.

MAIN CONCERN IS LATE TONIGHT AND TUESDAY WHEN A SHORTWAVE LOCATED IN
THE CENTRAL ROCKIES PIVOTS EAST INTO KANSAS AND MISSOURI. THE
BOUNDARY IS NW MISSOURI WILL LIKELY STALL ALONG THE INTERSTATE 35
CORRIDOR TONIGHT. PREFER THE NAM OVER THE GFS IN ITS DEPICTION OF STG
ISENTROPIC LIFT ALONG AND NORTH OF THE BOUNDARY LATE TONIGHT AND
MONDAY MORNING...WITHIN THE AXIS OF THE WEST-EAST ORIENTED THETAE
RIDGE. COPIOUS MOISTURE WILL BE AVAILABLE WITH PW VALUES NEAR 2
INCHES. MODEL SOUNDINGS ALSO SUGGEST ELEVATED INSTABILITY AROUND 2000
J/KG WITH EFFECTIVE SHEAR AROUND 40 KNOTS...LEADING TO THE POTENTIAL
FOR LARGE HAIL AND HEAVY RAINFALL...MAINLY ALONG AND NORTH OF
INTERSTATE 70 MONDAY MORNING. PORTIONS OF THIS REGION HAVE ALREADY
RECEIVED 1 TO 3 INCHES OF RAIN WITH SOILS SATURATED OR NEARLY
SATURATED. AS A RESULT...HAVE ISSUED A FFA FOR PORTIONS OF WEST
CENTRAL AND NORTH CENTRAL MISSOURI.

THE MCS SHOULD GRADUALLY SPREAD EAST SOUTHEAST DURING THE MORNING.
DEPENDING UPON THE TIMING...THE SRN CWA MAY HAVE TIME TO
DESTABILIZE...INCREASING THE THREAT OF SEVERE
THUNDERSTORMS...CONTAINING LARGE HAIL AND DAMAGING WINDS. BEST
ESTIMATE IS THAT THE SERN CWA WILL HAVE INSUFFICIENT TIME TO
DESTABILIZE.

THE MCS SHOULD DRIVE THE BOUNDARY INTO SRN MO MON NGT...BEFORE
BECOMING STATIONARY. WEAK SHORTWAVES INDUCING ISENTROPIC LIFT NORTH
OF THE BOUNDARY WILL CONTINUE TO PRODUCE A THREAT OF THUNDERSTORMS
FOR THE SRN CWA MON NGT AND TUES.

DB

MEDIUM RANGE (WEDNESDAY THROUGH SUNDAY)...

MAIN FORECAST CONCERN THROUGH THE MEDIUM RANGE WILL BE WITH
PRECIPITATION CHANCES THROUGH THE MIDDLE TO LATTER PART OF THE WEEK.

OVERALL LARGE SCALE TROUGHING IS EXPECTED TO ENERGIZE ACROSS THE
NORTHERN PLAINS BY MIDWEEK AS ANOTHER POTENT SHORT WAVE DIVES INTO
EASTERN MT/WESTERN ND. FAIRLY BROAD LLJ SHOULD DEVELOP ACROSS THE
PLAINS AND MIDWEST IN RESPONSE TO PRESSURE FALLS ACROSS THE NORTHERN
PLAINS. EXPECTING ISENTROPIC ASCENT TO INCREASE ACROSS THE FA BY
WEDNESDAY MORNING AS AFOREMENTIONED LLJ INTERACTS WITH A LIFTING
WARM FRONT. SOME UNCERTAINTY EXISTS REGARDING HOW LONG THIS ACTIVITY
WILL PERSIST THROUGH THE DAY WEDNESDAY.

ATTENTION THEN TURNS TO ADDITIONAL CONVECTION EXPECTED TO DEVELOP
ACROSS THE CENTRAL CENTRAL AND NORTHERN PLAINS BY WEDNESDAY
AFTERNOON AND EVENING ALONG ADVANCING COLD FRONT. IT CERTAINLY SEEMS
PLAUSIBLE THAT A THUNDERSTORM COMPLEX WILL DEVELOP THROUGH THE
EVENING HOURS AND SURGE EASTWARD WITH TIME WITH ADDITIONAL ACTIVITY
DEVELOPING SOUTH AND WESTWARD ALONG THE BAROCLINIC BOUNDARY. WILL
THEREFORE BUMP UP POPS FOR WEDNESDAY NIGHT INTO THURSDAY MORNING TO
ACCOUNT.

WITH BOUNDARY IN THE AREA...WILL CONTINUE POPS THROUGH THE DAY
THURSDAY BEFORE TAPERING OFF FOR THURSDAY NIGHT. HOWEVER...IT IS
POSSIBLE THAT MESOSCALE COLD POOLING FROM CONVECTION WILL SURGE THE
ACTIVITY THROUGH THE AREA MUCH QUICKER...ENDING POPS SOONER THAN
ADVERTISED.

DEEP EASTERN US THROUGH IS THEN EXPECTED TO CARVE OUT...KEEPING THE
AREA WITHIN A GENERAL NORTHERN UPPER FLOW PATTERN. THIS SHOULD
RESULT IN COOLER TEMPS FOR MOST AREAS AS WE HEAD INTO THE BEGINNING
OF THE WEEKEND.

DEROCHE

&&

.AVIATION...

FOR THE 00Z TAFS...A SLOW MOVING COLD FRONT LIES MIDWAY BETWEEN
KMCI/KSTJ. BOUNDARY WILL LIKELY REACH KMCI THIS EVENING AND THEN
STALL. AS NOTED IN THE EARLIER TAF DISCUSSION SOME NUISANCE TYPE
ISOLATED CONVECTION WILL LINGER IN THE KMCI/KMKC TERMINALS UNTIL
SHORTLY AFTER SUNSET. WILL USE VCTS TO ACCOUNT FOR THIS ACTIVITY.

OF MORE IMPORTANCE IS THE LIKELIHOOD OF MORE ORGANIZED CONVECTION
FORMING AFTER MIDNIGHT ACROSS NORTHERN AND EAST CENTRAL KS AS A
SOUTHWESTERLY LOW LEVEL JET STRENGTHENS AND INCREASES THE ISENTROPIC
LIFT. WITH THE FRONTAL BOUNDARY IN THE ARE TO HELP FOCUS/ORGANIZE
CONVECTION THERE IS AN INCREASING THREAT OF THUNDERSTORMS MOVING
REPEATEDLY OVER THE SAME AREAS AND PROLONGING THE RAIN OVER THE
TERMINALS FOR MUCH OF MONDAY MORNING. LATEST MODEL DATA POINTS TO AN
EARLIER START TO THE CONVECTIVE ACTIVITY. WILL TREND TOWARDS AN
EARLIER START TIME KNOWING WE MAY NEED TO START THE RAIN EVEN
EARLIER AFTER ANALYZING THE 00Z MODEL DATA.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 1 AM MONDAY TO 7 PM MONDAY FOR MOZ013-
     MOZ014-MOZ015-MOZ016-MOZ020-MOZ021-MOZ022-MOZ023-MOZ024-
     MOZ028-MOZ029-MOZ030-MOZ037.

KS...FLASH FLOOD WATCH FROM 1 AM MONDAY TO 7 PM MONDAY FOR KSZ103-
     KSZ104-KSZ105.
Hazardous weather outlook, Aug 16, 11:58 AM CST, 9 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1258 PM CDT SUN AUG 16 2009

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-171800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
1258 PM CDT SUN AUG 16 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE AREA OF SHOWERS AND THUNDERSTORMS WHICH AFFECTED MUCH OF THE
OUTLOOK AREA THIS MORNING HAS LEFT A RELATIVELY COOL AND STABLE AIR
MASS IN ITS WAKE. ALTHOUGH A COLD FRONT IN EXTREME NORTHWEST MISSOURI
WILL SHIFT SLOWLY SE THIS AFTERNOON...SEVERE THUNDERSTORM DEVELOPMENT
IS NOT LIKELY ALONG THE FRONT. OTHERWISE...A FEW THUNDERSTORMS ARE
POSSIBLE ACROSS THE OUTLOOK AREA THROUGH THIS EVENING...BUT NO SEVERE
THUNDERSTORMS ARE EXPECTED.

ANOTHER UPPER LEVEL STORM SYSTEM WILL LEAD TO THE DEVELOPMENT OF
ANOTHER COMPLEX OF THUNDERSTORMS IN EASTERN COLORADO THIS EVENING.
THE STORMS WILL MOVE QUICKLY EAST ALONG AND NORTH OF A NEARLY
STATIONARY FRONT JUST NORTH OF THE INTERSTATE 70 CORRIDOR. THE COMPLEX OF
STORMS WILL MOVE QUICKLY EAST DURING THE NIGHT...POSSIBLY REACHING
EXTREME NORTHWEST MISSOURI BY DAYBREAK. THE STORMS MAY PRODUCE LARGE
HAIL. A FEW THUNDERSTORMS ARE ALSO POSSIBLE ELSEWHERE TONIGHT...BUT
THE STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A RATHER ACTIVE PERIOD WILL CONTINUE THROUGH THURSDAY. THE ORGANIZED
AREA OF THUNDERSTORMS IN KANSAS IS EXPECTED TO MOVE INTO NORTHWEST
MISSOURI MONDAY MORNING...AND PROGRESS SOUTHEAST THROUGHOUT THE DAY.
THE PRIMARY THREATS DURING THE MORNING HOURS WILL BE LARGE HAIL AND
HEAVY RAINFALL. THE HEAVY RAINFALL MAY CAUSE FLOODING ACROSS NORTHERN
MISSOURI...ESPECIALLY FROM THE ST JOSEPH AREA EAST TO CHILLICOTHE.
THE THUNDERSTORM COMPLEX IS EXPECTED TO MOVE EAST OF INTERSTATE 35 BY
AFTERNOON. THE SEVERITY OF THE COMPLEX WILL DEPEND ON HOW FAST THE
COMPLEX MOVES SOUTHEAST. IF SUFFICIENT HEATING CAN BE REALIZED TO THE
SOUTH AND EAST OF I-35 BY THE AFTERNOON HOURS...THE THUNDERSTORMS
WILL INTENSIFY WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY
THREATS. LOCALLY HEAVY RAINFALL IS ALSO LIKELY.

THE THUNDERSTORM THREAT WILL SHIFT TO AREAS SOUTH OF A LINE FROM
PAOLA TO SEDALIA MONDAY NIGHT AS THE COLD FRONT SLIDES SOUTH INTO THE
SOUTHERN MISSOURI. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

WEAK UPPER LEVEL DISTURBANCES ALONG WITH A STATIONARY FRONT WILL
CONTINUE TO PROVIDE FOR A THREAT OF THUNDERSTORMS FOR AREAS SOUTH OF
A LINE FROM PAOLA TO SEDALIA ON TUESDAY. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE.

THE FRONT WILL BEING TO LIFT NORTH ON WEDNESDAY AS THE NEXT UPPER
LEVEL STORM SYSTEM APPROACHES. THESE FEATURES WILL PROVIDE FOR A
THREAT OF THUNDERSTORMS WEDNESDAY AND THURSDAY WITH SEVERE WEATHER
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT BUT MAY BE
NEED ON TUESDAY.

DB

In the hours before

Special weather statement, Aug 16, 9:19 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1019 PM CDT SUN AUG 16 2009

MOZ023-170345-
LIVINGSTON-
1019 PM CDT SUN AUG 16 2009

...SIGNIFICANT WEATHER ALERT FOR CENTRAL LIVINGSTON COUNTY UNTIL 1045
PM CDT...

AT 1017 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR UTICA...OR NEAR CHILLICOTHE...MOVING EAST
AT 15 MPH.

UP TO PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL BE NEAR...
  CHILLICOTHE AROUND 1025 PM CDT.
  WHEELING AROUND 1045 PM CDT.

LAT...LON 3992 9337 3970 9337 3967 9362 3981 9372

CDB

The radar

The Pleasant Hill radar (KEAX), 121 km away, was scanning. The volume nearest the first event began at 03:19 UTC.

Open the radar archive at this moment

Event by event

12 flash flood, 2 hail. Local standard time, as filed.

Hail, Livingston

When
August 16, 9:20 PM CST
Where
Livingston County, 3.37 mi SW of Chillicothe Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.750, -93.550

Flash Flood, Livingston

When
August 16, 9:42 PM CST to August 17, 3:42 AM CST
Where
Livingston County, 0.69 mi S of Chillicothe to 2.23 mi SSW of Chillicothe
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.790, -93.550

Up to eight inches of running water, was reported on Highway 65, south of Chillicothe.

Flash Flood, Clinton

When
August 16, 11:25 PM CST to August 17, 5:25 AM CST
Where
Clinton County, 1.48 mi NNE of Gower to 1.38 mi ENE of Gower
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.640, -94.590

A water rescue was performed by the Gower Fire Department, on County Line Road, about two miles north on Highway 169.

Hail, Andrew

When
August 17, 12:00 AM CST
Where
Andrew County, 0.53 mi E of Fillmore
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
40.030, -94.970

Flash Flood, Linn

When
August 17, 2:00 AM CST to 8:00 AM CST
Where
Linn County, 0.69 mi N of Brookfield to 1.65 mi N of Brookfield
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.790, -93.080

High water was reported over several roads, making them impassable.

Flash Flood, Caldwell

When
August 17, 6:30 AM CST to 12:30 PM CST
Where
Caldwell County, 1.38 mi N of Braymer to 1.42 mi N of Braymer
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.600, -93.800

State Route A was reported closed near Shoal Creek, due to flooding. State Route N was also closed near Braymer, due to high water.

Flash Flood, Carroll

When
August 17, 6:30 AM CST to 12:30 PM CST
Where
Carroll County, 2.75 mi WNW of Hale to 2.05 mi W of Hale
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.610, -93.400

State Route J was closed at the bridge over Bridge Creek, due to flooding.

Flash Flood, Chariton

When
August 17, 6:30 AM CST to 12:30 PM CST
Where
Chariton County, 1.6 mi E of Rothville to 1.9 mi E of Rothville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.650, -93.040

State Route E near Yellow Creek and State Route O near Bee Creek, were reported closed due to flooding.

Flash Flood, Livingston

When
August 17, 6:30 AM CST to 12:30 PM CST
Where
Livingston County, Ludlow to 0.56 mi SW of Ludlow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.650, -93.700

State Routes DD and C were reported closed, due to flooding.

Flash Flood, Daviess

When
August 17, 11:20 AM CST to 5:20 PM CST
Where
Daviess County, 2.97 mi SW of Lock Spgs to 3.01 mi WSW of Lock Spgs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.820, -93.820

State Route M was reported closed near Lick Fork Creek, due to flooding.

Flash Flood, Linn

When
August 17, 11:20 AM CST to 5:20 PM CST
Where
Linn County, 4.44 mi SSE of Bucklin to 5.14 mi SSE of Bucklin
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.720, -92.870

State Route WW was closed near Mussel Fork Creek, due to flooding.

Flash Flood, Jackson

When
August 17, 12:00 PM CST to 6:00 PM CST
Where
Jackson County, Lone Jack Berry Arpt to 1.34 mi SSW of Lone Jack Berry Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.870, -94.170

County Line Road near Stewart Road, was reported closed due to flooding.

Flash Flood, Jackson

When
August 17, 12:00 PM CST to 6:00 PM CST
Where
Jackson County, 1.07 mi W of Grain Vly Arpt to 0.38 mi WSW of Grain Vly Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
39.020, -94.240

Highway 40, between Blue Springs and Grain Valley, was reported closed due to flooding.

Flash Flood, Macon

When
August 17, 12:00 PM CST to 6:00 PM CST
Where
Macon County, 2.74 mi WSW of Anabel to 2.64 mi E of Macon Arpt
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.740, -92.400

State Route PP, near the Middle Fork Salt River, and State Route DD, near the Salt River, were reported closed due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2009Every state in 2009This day in weather historyWarnings in Missouri, August 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190607, 190605, 190606, 190608, 190590, 190591, 190592, 190593, 190594, 190595, 190596, 190597, 190598, 190599.